Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 88, NWS Indianapolis, IN

July 8, 2001Decatur County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2001, 11:32 AM EST for Decatur County, Rush County, Indiana. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 11:32 AM EST (16:32 UTC)
Expired
Jul 8, 2001, 12:15 PM EST
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Whole counties

Counties Decatur County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:36 AM ESTThunderstorm Wind 50 EArlington, IN
Jul 8, 11:42 AM ESTThunderstorm Wind 50 EGreensburg, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:30 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 081632
SVRIND

INC031-139-081715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1132 AM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN CENTRAL INDIANA
  RUSH COUNTY IN CENTRAL INDIANA

* UNTIL 1215 PM EST

* AT 1129 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHEAST OF CARTHAGE TO
  16 MILES WEST OF GREENSBURG...OR FROM 16 MILES NORTHEAST OF
  SHELBYVILLE TO 12 MILES NORTHEAST OF COLUMBUS...MOVING SOUTHEAST AT 40
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSHVILLE AT 1140 AM EST
  GREENSBURG AT 1205 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
$$

LAT...LON 3941 8530 3971 8531 3977 8557 3968 8564
          3934 8564 3924 8568 3919 8546

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:55 AM EST, 8 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 2:55 AM EST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST SUN JUL 8 2001

...HEAT ADVISORY TODAY...

A HEAT ADVISORY WILL BE ISSUED FOR THE SOUTHWEST PART OF THE
FORECAST AREA TODAY. HEAT INDEXES SHOULD REACH AROUND 105 THIS
AFTERNOON.

A WEAK COLD FRONT WAS OVER THE UPPER MISSISSIPPI VALLEY EARLY THIS
MORNING. HIGH PRESSURE WAS OVER THE SOUTHEAST STATES. AN UPPER LEVEL
HIGH PRESSURE REMAINED OVER THE SOUTHERN PLAINS STATES. UPPER SHORT
WAVE TROUGHS WERE OVER NORTHWEST OHIO AND THE DAKOTAS. THUNDERSTORMS
HAD MOVED EAST OF INDIANA. SKIES WERE PARTLY CLOUDY OVER THE
FORECAST AREA.

HOT AND HUMID FOR THE AREA TODAY. 850 MB TEMPERATURES WILL BE AROUND
20C TODAY. HIGH SURFACE DEW POINTS WILL MAKE THE AIR QUITE
UNSTABLE... HOWEVER WARM MID LEVELS SHOULD LIMIT THUNDERSTORM
DEVELOPMENT. WILL KEEP A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON.

MODELS MOVE THE DAKOTAS UPPER SHORT WAVE SOUTHEAST TODAY AND
TONIGHT. AVN MAINTAINS IT BEST. THUNDERSTORMS WILL BE LIKELY OVER
THE AREA TONIGHT. DAMAGING THUNDERSTORM WINDS ARE POSSIBLE DUE TO
FAVORABLE WIND PROFILE AND HIGH SURFACE DEW POINTS. COULD STILL BE
SOME THUNDERSTORMS MONDAY WHEN THE WEAK COLD FRONT MOVES OVER THE
AREA. TEMPERATURES AND DEW POINTS SHOULD BE A BIT LOWER TOMORROW. A
HEAT ADVISORY SHOULD NOT BE NECESSARY TOMORROW.

WILL GO WITH THE HOTTER MAV TEMPERATURES TODAY. THEY BETTER FIT
YESTERDAYS UPSTREAM HIGHS. TONIGHTS AND TOMORROWS FWC AND MAV
GUIDANCE LOOK GOOD.

.IND...HEAT ADVISORY SOUTHWEST PART OF FORECAST AREA TODAY.
DS

In the hours before

Special weather statement, Jul 8, 9:56 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 AM EST SUN JUL 8 2001

INZ035-036-043-044-081530-
FOUNTAIN-MONTGOMERY-PARKE-VERMILLION-
956 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS EXTENDED BETWEEN
LAFAYETTE AND VEEDERSBURG OF NORTH CENTRAL INDIANA. MOVEMENT WAS TO
THE SOUTHEAST AT 35 MPH...AND WILL MOVE INTO THE CRAWFORDSVILLE
AND FRANKFORT AREAS BETWEEN 10 AND 1015 AM EST. SOME OF THESE STORMS
MAY PRODUCE HEAVY RAINFALL AND DANGEROUS LIGHTNING AND LARGE
HAIL.

INZ028-029-081530-
TIPPECANOE-WARREN-
956 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE LAFAYETTE
AND ATTICA AREAS OF WEST CENTRAL INDIANA THROUGH 11 AM EST. SOME OF
TZHESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING AND
LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Special weather statement, Jul 8, 10:21 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1021 AM EST SUN JUL 8 2001

INZ035-036-043>045-081600-
FOUNTAIN-MONTGOMERY-PARKE-PUTNAM-VERMILLION-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE
VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 11 AM EST...AND SPREAD
INTO THE CLINTON...ROCKVILLE AND GREENCASTLE AREAS BETWEEN 1030
AND 11 AM EST. MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 35
MPH. SOME STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...
STRONG GUSTY WINDS AND LARGE HAIL.

INZ028>030-081600-
CLINTON-TIPPECANOE-WARREN-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH 11 AM EST. SOME OF THESE
STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...STRONG
GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.

INZ037-039-046-047-054-081600-
BOONE-HAMILTON-HENDRICKS-MARION-MORGAN-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE INDIANAPOLIS...
BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF CENTRAL INDIANA
BETWEEN 1015 AND 1030 AM EST...AND CONTINUE INTO MID DAY. SOME OF
THESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...
STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Local storm report, Jul 8, 10:57 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 AM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 AM    PLAINFIELD                IN   60 MPH TSTM GUST
07/08/01   HENDRICKS                      ESTIMATED BY OFF-DUTY
                                          NWS EMPLOYEE
Special weather statement, Jul 8, 11:06 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1106 AM EST SUN JUL 8 2001

INZ035-036-043>045-051>053-081700-
CLAY-FOUNTAIN-MONTGOMERY-OWEN-PARKE-PUTNAM-VERMILLION-VIGO-
1106 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE
VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 1230 PM EST...AND
SPREAD INTO THE TERRE HAUTE...BRAZIL AND SPENCER AREAS BETWEEN
ELEVEN FIFTEEN AND ELEVEN FORTY FIVE AM EST. MOVEMENT OF THE STORMS
WAS TO THE SOUTHEAST AT 35 MPH. SOME STORMS MAY PRODUCE HEAVY
RAINFALL AND CAUSE PONDING OF WATER ON ROADWAYS...DANGEROUS
LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL.

INZ028>030-081700-
CLINTON-TIPPECANOE-WARREN-
1106 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH THE NOON HOUR.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING
OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND
LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.

INZ037-039-040-046>048-054>057-062>065-081700-
BARTHOLOMEW-BOONE-BROWN-DECATUR-HAMILTON-HANCOCK-HENDRICKS-JOHNSON-
MADISON-MARION-MONROE-MORGAN-RUSH-SHELBY-
1106 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
INDIANAPOLIS...BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF
CENTRAL INDIANA THROUGH THE NOON HOUR...AND INTO THE
BLOOMINGTON...NASHVILLE...COLUMBUS AND SHELBYVILLE AREAS
BETWEEN 1115 AND 1145 AM EST...AND CONTINUE THROUGH MID DAY.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING
OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND
LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Local storm report, Jul 8, 11:07 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1107 AM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    INDIANAPOLIS              IN   WIND DAMAGE
07/08/01   MARION                         REPORTED BY PUBLIC.
                                          WINDOWS BLOWN OUT OF A
                                          CHURCH AT 401 N.?
                                          DELAWARE.
Special weather statement, Jul 8, 11:15 AM EST, 17 minutes before
URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1115 AM EST SUN JUL 8 2001

INZ051-052-060-061-067>069-082100-
CLAY IN-DAVIESS IN-GREENE IN-KNOX IN-MARTIN IN-SULLIVAN IN-VIGO IN-
INCLUDING THE CITIES OF...TERRE HAUTE AND VINCENNES
1115 AM EST SUN JUL 8 2001

...HEAT ADVISORY CONTINUES FOR THIS AFTERNOON...
AT 1100 AM...CURRENT TEMPERATURES ACROSS THE AREA RANGED FROM 85 TO
90 DEGREES. THESE TEMPERATURES...COMBINED WITH HIGH LEVELS OF
HUMIDITY...WERE PRODUCING HEAT INDICES IN THE 95 TO 100 DEGREE RANGE.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN HUMIDITY AND
TEMPERATURE ARE TAKEN INTO ACCOUNT.

EXPECTED HIGH TEMPERATURES WILL TOP OUT IN THE 90 TO 95 DEGREE
RANGE...PRODUCING HEAT INDICES APPROACHING 105 DEGREES.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK.

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:08 AM ESTSevere Thunderstorm WarningINDJohnson, Shelby37 min
Jul 8, 4:01 PM ESTSevere Thunderstorm WarningINDFountain, Warren29 min
Jul 8, 4:18 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion27 min
Jul 8, 4:36 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe39 min
Jul 8, 4:48 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke42 min
Jul 8, 5:02 PM ESTSevere Thunderstorm WarningINDBoone, Clinton43 min
Jul 8, 5:10 PM ESTSevere Thunderstorm WarningINDHoward, Tipton35 min
Jul 8, 5:16 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam44 min
Jul 8, 5:24 PM ESTSevere Thunderstorm WarningINDHamilton, Marion41 min
Jul 8, 5:30 PM ESTSevere Thunderstorm WarningINDDelaware, Madison45 min
Jul 8, 5:36 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan34 min
Jul 8, 5:43 PM ESTSevere Thunderstorm WarningINDHancock, Shelby47 min
Jul 8, 5:48 PM ESTSevere Thunderstorm WarningINDDelaware, Henry42 min
Jul 8, 6:04 PM ESTSevere Thunderstorm WarningINDRush36 min
Jul 8, 6:13 PM ESTSevere Thunderstorm WarningINDRandolph42 min
Jul 8, 6:19 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur36 min
Jul 8, 6:52 PM ESTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.